Kansas, 2004

Flash Flood and Hail in Kansas, June 11 to 12, 2004

June 11 to 12, 2004 · NWS ICT · 21 events in 7 counties and zones

18 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
$22,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 8:50 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 11, 8:50 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CDT FRI JUN 11 2004

.DISCUSSION...UPDATE

WILL UPDATE FORECAST TO RAISE LOW TEMPS INTO LWR 70S WHERE 70S DWPTS
WILL BE PRESENT...AS DRYLINE CONTINUES TO RETREAT WESTWARD.  WILL
CONTINUE LOW POPS TNGT FOR POSSIBILITY OF A FEW ELEVATED STORMS
LATE AT NIGHT AHEAD OF WEAK SHORTWAVE OVER TX PNDL.  MAY ALSO SEE
ISOLATED T-STORMS THRU MIDNIGHT OVER PARTS OF SCTRL KS.

WOLF

-------------------------------------------------------
810 PM CDT FRI JUN 11 2004

.DISCUSSION...MESOSCALE UPDATE

00Z SOUNDINGS SHOW SOME CAP AT OUN, BUT NOT MUCH OF A CAP AT TOP.
ALSO DISCONCERTING IS THE INCREASING SHEAR PROFILE AT LAMONT OK
PROFILER (HELICITY NOW OVER 200).  WINDOW FOR SEVERE T-STORM
DEVELOPMENT SMALL (PROBABLY NEXT HOUR OR TWO)...BUT WILL NEED
TO MONITOR CLOSELY AS DRYLINE CONTINUES TO RETREAT WESTWARD.
LAMONT PROFILE SUGGESTS SUPERCELL POTENTIAL.  DRY AIR ALOFT STILL
A NEGATIVE FACTOR...WEAKENING DEVELOPING UPDRAFTS.  WILL CONTINUE
TO MONITOR.

WOLF

-------------------------------------------------------------
545 PM CDT FRI JUN 11 2004

.DISCUSSION...MESOSCALE UPDATE

BAND OF ENHANCED CUMULUS HAS DEVELOPED FROM WCTRL OK TO SCTRL
KS.  CAN ALSO SEE BOUNDARY ON RADAR IMAGERY...STARTING TO RETREAT
WESTWARD.  LOW-LEVEL WINDS STARTING TO BACK YIELDING SOME
CONVERGENCE ALONG DRYLINE (ESP NCTRL OK)...SUPPORTING ENHANCED
CUMULUS.  TWO NEGATIVE FACTORS FOR SUSTAINED CONVECTION RIGHT
NOW...18Z OUN SOUNDING AND SUBSEQUENT ACARS SOUNDINGS SUGGEST STRONG
CAPPING INVERSION TO BE OVERCOME (MODIFIED RUC SOUINDINGS SUGGEST WE
STILL HAVE CIN VALUES OF -20 TO -40 J/KG), AND VERY DRY AIR ABOVE
MOIST BOUNDARY LAYER LIKELY TO LEAD TO CONSIDERABLE DRY AIR
ENTRAINMENT, WEAKENING ANY UPDRAFTS TRYING TO GET GOING.

ANTICIPATE SEEING SOME TURKEY TOWERS AND WEAK ECHOES ON RADAR,
FALLING APART DUE TO DRY AIR ENTRAINMENT.  TSRA CHANCES DIMINISH
FURTHER AFTER 8 OR 9 PM WITH SUFFICIENT BOUNDARY LAYER
STABILIZATION.  WILL CONTINUE TO MONITOR.

WOLF

------------------------------------------------------------
351 PM CDT FRI JUN 11 2004

.DISCUSSION...

FORECAST CONCERNS WILL BE CHANCES OF CONVECTION TONIGHT THROUGH
MONDAY NIGHT, AND ALSO MODEL PREFERENCE IN THE EXTENDED.

DRYLINE CURRENTLY STRETCHING FROM ROUGHLY TOPEKA TO WICHITA
SOUTHWESTWARD TO SOUTHWEST OKLAHOMA. MOIST AND VERY UNSTABLE AIRMASS
EAST OF THE DRYLINE, WITH MEAN LAYER CAPES ON THE ORDER OF 3000
J/KG. HOWEVER, WEAKENING CONVERGENCE ALONG THE STALLING DRYLINE WILL
LIKELY NOT BE STRONG ENOUGH TO OVERCOME -50 TO -100 J/KG OF CIN.
LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH 9 PM
ALONG AND EAST OF THE TURNPIKE FOR THE OUTSIDE CHANCE THAT A FEW
UPDRAFTS CAN BREAK THE CAP TOWARDS SUNSET WITH LOCALLY BACKING OF
THE LOW-LEVEL FLOW. IF ANYTHING CAN GET GOING, THEY WOULD LIKELY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. WILL CONTINUE TO MONITOR THE SITUATION.

DRYLINE WILL SURGE NORTHWARD ACROSS THE CWA TONIGHT AS A WARM FRONT,
IN RESPONSE TO INCREASING HEIGHT FALLS AHEAD OF APPROACHING
SHORTWAVE TROF. MODELS INDICATE ELEVATED THETA-E
CONVERGENCE/ADVECTION AFTER MIDNIGHT AS SOUTHERN PLAINS MOISTURE
SURGES NORTHWARD. SETUP DOESNT LOOK THAT GREAT FOR ELEVATED
CONVECTION, AS LOW-LEVEL JET DOESNT APPEAR TO BE ALL THAT STRONG.
HOWEVER, LOW POPS ARE WARRANTED GIVEN SUBTLE WAVE OVER THE FOUR
CORNERS WHICH MAY AID IN THUNDERSTORM INITIATION AFTER MIDNIGHT. NOT
EXPECTING WIDESPREAD COVERAGE.

SATURDAY COULD BE AN ACTIVE SEVERE WEATHER DAY. DRYLINE WILL LIKELY
SET UP FROM RUSSELL TO MEDICINE LODGE. GOOD SURFACE HEATING AND
DEWPOINTS IN THE LOW 70S WILL LIKELY CONTRIBUTE TO VERY/EXTREMELY
UNSTABLE AIRMASS AHEAD OF THE DRYLINE, WITH MEAN LAYER CAPES LIKELY
ON THE ORDER OF 3000-5000 J/KG. APPROACHING SHORTWAVE WILL PROVIDE
DECENT LARGE-SCALE ASCENT AND 30-40KT DEEP LAYER SHEAR FOR SEVERE
THUNDERSTORMS. HOWEVER, POTENTIAL EXISTS FOR LOW CLOUDS TO DEVELOP
TONIGHT/SATURDAY MORNING, WHICH MAY INHIBIT STRONG SURFACE HEATING
TO BREAK CAP. AM NOT THINKING CLOUDS WILL BE MUCH OF AN ISSUE
THOUGH, AS ANY STRATO CU SHOULD MIX OUT BY EARLY AFTERNOON,
ESPECIALLY OVER CENTRAL KANSAS. THUNDERSTORMS SHOULD INITIATE ACROSS
CENTRAL KANSAS BY MID/LATE AFTERNOON, AND DEVELOP
SOUTH/SOUTHWESTWARD WITH TIME. DISCRETE SUPERCELLS LOOK POSSIBLE
WITH DEEP LAYER SHEAR VECTORS ORIENTED NORMAL TO THE DRYLINE.
TORNADOES LOOK TO BE A POSSIBILITY, ESPECIALLY IF LOW-LEVEL FLOW CAN
BACK AHEAD OF DRYLINE MORE THAN EXPECTED. THUNDERSTORM CHANCES WILL
LINGER THROUGH SATURDAY NIGHT THROUGH THE ENTIRE CWA, ESPECIALLY
OVER NORTHEAST KANSAS WHERE A LARGE MCC WILL LIKELY DEVELOP AND
TRACK EAST/SOUTHEAST.

ETA AND GFS LINGER DRYLINE JUST WEST OF THE CWA ON SUNDAY AND
MONDAY, SO THUNDERSTORMS ONCE AGAIN LOOK TO BE A POSSIBILITY,
ESPECIALLY SUNDAY. NOT MUCH UPPER LEVEL SUPPORT ON MONDAY, AND GFS
HAS DRYLINE MUCH FARTHER WEST THAN THE ETA ON MONDAY.

MUCH UNCERTAINTY EXISTS IN THE MONDAY THROUGH THURSDAY PORTION OF
THE FORECAST. LAST NIGHTS GFS AND ECMWF WERE ADVERTISING A SURFACE
TROUGH TO PUSH SOUTH OF THE CWA ON MONDAY, LEAVING TUESDAY AND
WEDNESDAY DRY AND SLIGHTLY COOLER. HOWEVER, NEW ETA AND GFS
SOLUTIONS NOW KEEP SOUTHERLY FLOW OVER THE CWA, AS MID/UPPER RIDGING
HOLDS TOUGH ACROSS THE CENTRAL/SOUTHERN PLAINS AND NORTHERN STREAM
EARLY WEEK SHORTWAVES ARENT NEARLY AS AMPLIFIED. TO MAKE MATTERS
MORE COMPLICATED, 12Z GFS IS NOW SWINGING A FAIRLY SUBSTANTIAL
SHORTWAVE ACROSS THE NORTHERN PLAINS ON WEDNESDAY, WITH A TRAILING
FRONTAL ZONE OOZING SOUTH INTO THE CENTRAL PLAINS. THE LAST FRAME OF
THE ETA MESHES WELL WITH GFS THINKING. HOWEVER, GIVEN THE RUN-TO-RUN
INCONSISTENCY BETWEEN MEDIUM RANGE MODELS, DID NOT MAKE TOO MANY
CHANGES TO THE EXTENDED PERIOD.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         67  89  68  87 /  20  30  30  30
HUTCHINSON      65  89  67  87 /  20  30  30  30
NEWTON          67  89  68  86 /  20  30  30  30
ELDORADO        68  88  69  86 /  20  30  30  30
STROTHER FIELD  69  89  70  86 /  20  20  30  30
RUSSELL         62  90  66  87 /  20  30  30  30
GREAT BEND      62  90  66  87 /  20  30  30  30
SALINA          64  89  66  86 /  20  30  30  30
MCPHERSON       65  89  67  86 /  20  30  30  30
COFFEYVILLE     71  87  72  86 /  20  20  30  30
CHANUTE         70  87  71  85 /  20  20  30  30
IOLA            70  87  71  85 /  20  20  30  30
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

21/KLEINSASSER
Hazardous weather outlook, Jun 11, 3:55 PM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT FRI JUN 11 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO
DEVELOPING ACROSS SOUTH-CENTRAL KANSAS THIS EVENING BEFORE 8 PM. THE
AREA OF CONCERN WILL BE ALONG THE KANSAS TURNPIKE. IF A THUNDERSTORM
CAN DEVELOP, IT WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING AFTER
MIDNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND
GUSTS. HOWEVER, WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH
OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY
BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS
SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE
STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER
SCENARIO.

MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT
IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT.
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING, BUT MAY
BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/JAKUB

In the hours before

Local storm report, Jun 11, 9:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1045 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 N CAMBRIDGE           37.35N 96.67W
06/11/2004  1.75 INCH        COWLEY             KS   CO-OP OBSERVER

&&

BRW

The radar

The Wichita radar (KICT), 76 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Cowley

When
June 11, 9:45 PM CST
Where
Cowley County, 2 mi N of Cambridge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -96.667

Hail, Elk

When
June 11, 9:57 PM CST
Where
Elk County, 6 mi N of Grenola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -96.450

Hail, Greenwood

When
June 11, 10:18 PM CST
Where
Greenwood County, 6 mi SE of Eureka
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.750, -96.217

Hail, Butler

When
June 11, 10:21 PM CST
Where
Butler County, Latham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -96.650

Hail, Butler

When
June 11, 10:22 PM CST
Where
Butler County, 9 mi S of Rosalia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.617

Hail, Butler

When
June 11, 10:38 PM CST
Where
Butler County, 1 mi S of Rosalia
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -96.617

Thunderstorm Wind, Greenwood

When
June 11, 10:46 PM CST
Where
Greenwood County, 1 mi S of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -96.300

Hail, Greenwood

When
June 11, 10:47 PM CST
Where
Greenwood County, Eureka
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.300

Hail, Greenwood

When
June 11, 10:51 PM CST
Where
Greenwood County, Eureka
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.300

Hail, Woodson

When
June 12, 12:01 AM CST
Where
Woodson County, 5 mi NW of Yates Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -95.800

Hail, Woodson

When
June 12, 12:10 AM CST
Where
Woodson County, 5 mi NW of Yates Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.933, -95.800

Hail, Woodson

When
June 12, 12:13 AM CST to 1:13 AM CST
Where
Woodson County, Yates Center
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

Hail, Woodson

When
June 12, 12:14 AM CST
Where
Woodson County, 2 mi S of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -95.733

Hail, Woodson

When
June 12, 12:15 AM CST
Where
Woodson County, 2 mi S of Yates Center
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -95.733

Hail, Woodson

When
June 12, 12:15 AM CST
Where
Woodson County, Yates Center
Measured
2.75 in hail
Property damage
$97,000
Crop damage
$22,000
Reported by
EMERGENCY MANAGER
Coordinates
37.883, -95.733

The following sustained damage: 16 farm dwellings & service buildings ($96,000), 3 pieces of equipment/ machinery ($1,200), and an estimated 4,800 acres of land ($21,600) due primarily to gullying and erosion. Acreage breakdown of 3rd category follows: Corn: 800, Wheat: 1,400; Soybeans: 1,200; Grain sorghum: 1,200; Hay: 200. (This portion of narrative courtesy of USDA Flash Situation Report, Woodson County.) Property damage extensive, involving the following: Broken windows in numerous buildings, business and residential, including the courthouse, a hardware store, and a restaurant, roofs and siding on numerous homes and, obviously, trees and other foliage. (Latter narrative courtesy of Iola Register.)

Hail, Woodson

When
June 12, 12:20 AM CST
Where
Woodson County, 1 mi NE of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -95.717

Hail, Woodson

When
June 12, 12:32 AM CST
Where
Woodson County, 2 mi S of Yates Center
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -95.733

Hail, Allen

When
June 12, 12:49 AM CST
Where
Allen County, 4 mi W of Iola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.467

Thunderstorm Wind, Allen

When
June 12, 2:50 AM CST
Where
Allen County, Humboldt
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.433

A large tree was blown down.

Flash Flood, Allen

When
June 12, 5:45 AM CST to 8:00 AM CST
Where
Allen County, Humboldt
Reported by
LAW ENFORCEMENT
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Water was flowing over the road at several locations across the county.

Hail, Marion

When
June 12, 9:28 AM CST
Where
Marion County, Peabody
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -97.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402674, 5402675, 5402676, 5402677, 5402678, 5402679, 5402680, 5402681, 5402682, 5402683, 5402684, 5402685, 5402686, 5402687, 5402970, 5402971, 5402972, 5402973, 5402974, 5402975, 5402976.